I have taken venlafaxine 37.5 mg for 3 months to help my anxiety. It worked well until about a month ago. I started getting nauseous, dizzy and headache an hour after taking. My nurse practitioner told me I should go off it. I asked about tapering off and she said to take one every other day for a week and then stop. The morning after my first skipped dose I woke with a weird brushing or swooshing sound in my head when I turned my head. It went away and came back briefly until I went off the V. Then it came back stronger and constant whenever I move. It's getting worse every day along with ringing ears, nausea, dizziness, headache, neck pain and other body pains. Is that sound in my head what people are calling "brain zaps"?
What are "brain zaps" that everyone mentions as a withdrawal effect from venlafaxine/Effexor?
Question posted by Never6816 on 6 Jan 2016
Last updated on 16 March 2019 by Seanandemma
Body zaps are horrible it feels like glitching is the only way I can explain it with headache and nausea very bad I am on 150 mg for few years now I reckon it messes with nerves in the brain
Yes brain swoosh not electrical. How long do they last? Anyway to elongate them or diminish?
I had same problem on Effexor, I used to break tablet in half and slowly got off it , I think the chemical in the drug called hydrochloride which is used in blood pressure medication is the reason for those whooshing in the head feeling.
What you are describing could be your way of describing the 'brain zaps'. They are in your head and kinda feel like an electrical pulse going through your head. Not all the time, but primarily when you I moved my head. Effexor is a difficult one to discontinue because of the withdrawal effects. Might want to talk to the nurse practitioner about taking the taper a little slower.
Thanks Laurie. What I feel in my head doesn't feel electrical though I've had electrical shocks elsewhere in my body. It feels like brush-brush-brush or whoosh-whoosh-whoosh. I have already been off the drug for a week. The NP didn't even say anything about tapering until I asked. I don't want to take it again; it was making me feel nauseous, dizzy, and foggy headed.
You should gradually feel less of the withdrawals over the next few weeks. It takes time and since you were on a low dose you may even feel better sooner. Unfortunately, when first starting a med like Effexor it isn't uncommon to experience side effects like nausea and foggy headed. This is usually transient lasting the first few weeks until your body adjusts. Just thought I'd share in case you decide to try an antidepressant again.
Thank you Laurie. It's weird that I felt very little side effects when first taking venlafaxine, only after I'd been on it 2 1/2 - 3 months. That's why I liked it. Others I tried made me sick right away. Hopefully I won't need it anymore since the situation that made me so anxious has been mostly resolved.
I really just needed to know if the sound in my head was similar to what people call brain zaps or if it's something else I need to get checked out.
Yes! Yes! Whooshing! Not zapping!
effexor, headache, anxiety, vertigo, generalized anxiety disorder, venlafaxine, withdrawal, brain, brain zap
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.